Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 18, NWS Fort Worth, TX

May 31, 2004Hill County, Texas

NWS Fort Worth, TX issued this tornado warning at May 31, 2004, 6:41 PM CDT for Hill County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 6:41 PM CDT (23:41 UTC)
Expired
May 31, 2004, 7:45 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hill County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 68 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WFUS54 KFWD 312341
TORFTW
TXC217-010045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
640 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  HILL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   DEVELOPING TORNADO OVER LAKE WHITNEY...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ABBOTT AROUND 700 PM CDT
  HUBBARD AROUND 730 PM CDT

IN ADDITION TO TORNADOES, HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING 
WINDS ARE LIKELY WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. AS
A LAST RESORT...LIE FLAT IN A DITCH OR LOW SPOT AND COVER YOUR HEAD.

LAT...LON 3216 9750 3178 9728 3188 9703 3175 9692
          3183 9674 3227 9710

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 6:09 PM CDT, 32 minutes earlier.

Area forecast discussion, May 31, 6:09 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
609 PM CDT MON MAY 31 2004

.DISCUSSION...
609 PM AVIATION DISCUSSION.  QUASI STATIONARY BOUNDARY EXTENDS WEST
TO EAST ALONG SOUTHERN TARRANT AND SOUTHERN DALLAS COUNTY LINES.
STRONG TO SEVERE TSTMS ARE FORMING ALONG AND SOUTH OF THIS BOUNDARY
MOVING EAST AT 20 MILES AN HOUR.  BIG CONCERN IS WHETHER OR NOT
BOUNDARY WILL SHIFT NORTH AND ALLOW STORMS TO DEVELOP NORTH INTO DFW
AREA.  SINCE WE ARE PAST MAX HEATING...I DONT THINK STORMS WILL
REDEVELOP NORTHWARD INTO DFW AREA.  STORMS SHOULD CONTINUE TO STAY
15-30 MILES SOUTH OF DFW AND DAL...BUT WILL CLOSELY MONITOR THE
SITUATION.  AFTER SUNSET STORMS SHOULD DISSIPATE WITH LIGHT EAST TO
SOUTHEAST WINDS DURING THE NIGHT... BECOMING SOUTH 5-15 MPH BY MID
MORNING TUESDAY.  59

&&

.DISCUSSION...
OUTFLOW/FRONTAL BOUNDARY EXTENDED FROM GLEN ROSE SOUTHEAST TO
PALESTINE. A DRYLINE EXTENDED FROM GLEN ROSE SOUTH-SOUTHWEST TO
BROWNWOOD. IN BETWEEN THESE TWO FEATURES IS ABUNDANT MOISTURE WITH
DEWPOINTS IN THE UPPER 70S.ISOLATED THUNDERSTORMS WILL DEVELOP THIS
EVENING MAINLY ALONG THE BOUNDARIES BUT WITH WEAK UPPER LEVEL
SUPPORT THE RISK OF STORMS BECOMING SEVERE IS SLIGHT. PRECIP SHOULD
END THIS EVENING.

THE REMAINDER OF THE FORECAST IS A LITTLE LESS CERTAIN. THE LARGE
UPPER LEVEL TROUGH RESPONSIBLE FOR THE THUNDERSTORMS SUNDAY AND THIS
AFTERNOON IS HAS MOVED WELL EAST OF THE REGION. THE FLOW ALOFT WILL
BECOME NORTHWESTERLY. AS IT DOES THE OLD FRONTAL BOUNDARY SHOULD
LIFT TO THE NORTH RETURNING MOISTURE TO ALL OF THE FORECAST AREA BY
TUESDAY EVENING. IN THIS UPPER LEVEL NW FLOW WILL BE SHORTWAVES. ALL
MODELS HANDLE EACH OF THESE MINOR DISTURBANCE DIFFERENTLY IN TIMING
AND STRENGTH.

THERE IS GENERAL AGREEMENT WITH TWO SHORTWAVES MOVING SOUTHEAST LATE
WEDNESDAY THROUGH THURSDAY MORNING AND AGAIN FRIDAY. HAVE KEPT THE
POPS ASSOCIATED WITH THE TIME OF THESE TWO DISTURBANCES AND DRIED
THE FORECAST DURING THE REMAINING TIME FRAMES. EVEN THESE TWO
CHANCES OF RAIN WILL DEPEND GREATLY UPON THE LOCATION OF THE OLD
FRONTAL BOUNDARY AND ANY INTEGRATION WITH NEW OUTFLOW BOUNDARIES
GENERATED FROM THUNDERSTORMS.

BY LATE THIS WEEKEND HIGH PRESSURE BUILDS ALOFT RETURNING THE REGION
TO A DRIER EARLY SUMMER LIKE WEATHER.
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   69  93  73  91 /   0   0   0   0
WACO, TX               72  95  74  95 /  20   0   0   0
PARIS, TX              69  90  73  88 /   0   0   0  20
DENTON, TX             68  93  72  90 /   0   0   0  20
MCKINNEY, TX           70  92  73  90 /   0   0   0   0
DALLAS, TX             70  93  73  92 /   0   0   0   0
TERRELL, TX            72  92  74  92 /   0   0   0   0
CORSICANA, TX          73  93  74  93 /  20   0   0   0
TEMPLE, TX             72  96  74  96 /  20   0   0   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&

82
Hazardous weather outlook, May 31, 5:15 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT MON MAY 31 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
515 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
GENERALLY ALONG AND SOUTH OF A CANTON....CLEBURNE TO EASTLAND LINE.
CONVERGENCE ALONG A NEARLY STATIONARY FRONT SHOULD PROVIDE THE
NECESSARY LIFT FOR THUNDERSTORM DEVELOPMENT EARLY THIS EVENING. ANY
STORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE AND PRODUCE STRAIGHT
LINE WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING. ALL STORMS SHOULD DISSIPATE ONCE SURFACE HEATING
IS LOST. THUNDERSTORM DEVELOPMENT IS NOT EXPECTED NORTH OF THE FRONT
TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS
PORTIONS OF NORTH TEXAS WEDNESDAY THROUGH FRIDAY...AS A SERIES OF
WEAK UPPER LEVEL DISTURBANCES EMBEDDED IN NORTHWEST FLOW ALOFT
INTERACT WITH ABUNDANT LOW LEVEL MOISTURE.

SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BEFORE 9 PM ACROSS THE SLIGHT
RISK AREA.

In the hours before

Local storm report, May 31, 5:08 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 PM CDT MON MAY 31 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0445 PM     HAIL            2 W PALESTINE            31.76N  95.68W
05/31/2004  0.75 INCH       ANDERSON            TX   TRAINED SPOTTER

            2 MILES WEST OF PALESTINE AIRPORT
Local storm report, May 31, 5:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
529 PM CDT MON MAY 31 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST    CAYUGA                   31.96N  95.97W
05/31/2004  60 MPH          ANDERSON            TX   FIRE DEPT/RESCUE

            60 MPH WINDS IN CAYUGA REPORTED BY THE FIRE DEPARTMENT
Local storm report, May 31, 6:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
606 PM CDT MON MAY 31 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0539 PM     HAIL            9 N MONTALBA             32.01N  95.73W
05/31/2004  1.75 INCH       ANDERSON            TX   LAW ENFORCEMENT

            GOLFBALL HAIL IN BRADFORD
Local storm report, May 31, 6:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
635 PM CDT MON MAY 31 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0628 PM     HAIL            1 S RIO VISTA            32.22N  97.38W
05/31/2004  1.00 INCH       JOHNSON             TX   TRAINED SPOTTER

            QUARTER HAIL 1 SOUTH OF RIO VISTA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningFWDHunt66 min
May 30, 7:13 PM CDTSevere Thunderstorm WarningFWDCoryell62 min
May 30, 7:42 PM CDTSevere Thunderstorm WarningFWDBell, Falls, McLennan63 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningFWDRains60 min
May 30, 7:49 PM CDTTornado WarningFWDBell, Coryell, McLennan41 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningFWDHill, Navarro66 min
May 30, 8:04 PM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt56 min
May 30, 8:28 PM CDTSevere Thunderstorm WarningFWDLimestone62 min
May 30, 9:02 PM CDTSevere Thunderstorm WarningFWDVan Zandt58 min
May 30, 9:05 PM CDTSevere Thunderstorm WarningFWDFreestone55 min
May 30, 9:59 PM CDTSevere Thunderstorm WarningFWDAnderson61 min
May 31, 4:15 PM CDTSevere Thunderstorm WarningFWDNavarro45 min
May 31, 4:38 PM CDTSevere Thunderstorm WarningFWDAnderson52 min
May 31, 4:52 PM CDTSevere Thunderstorm WarningFWDHenderson53 min
May 31, 5:25 PM CDTSevere Thunderstorm WarningFWDAnderson65 min
May 31, 5:39 PM CDTSevere Thunderstorm WarningFWDJohnson66 min
May 31, 5:55 PM CDTSevere Thunderstorm WarningFWDHill50 min
May 31, 6:19 PM CDTSevere Thunderstorm WarningFWDErath56 min
May 31, 6:34 PM CDTSevere Thunderstorm WarningFWDBosque26 min
May 31, 6:46 PM CDTSevere Thunderstorm WarningFWDCoryell, McLennan59 min
May 31, 6:48 PM CDTSevere Thunderstorm WarningFWDFreestone57 min
May 31, 6:54 PM CDTSevere Thunderstorm WarningFWDNavarro66 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.